Common blood thinner increases risk of bone fractureElderly patients taking the commonly prescribed blood thinner warfarin experience an increased risk for osteoporosis-linked bone fractures, according to a study at Washington University School of Medicine in St. Louis. The results suggest physicians should carefully monitor the bone health of patients placed on the medication and that their patients should take steps to decrease the risk of osteoporosis.
Warfarin, also known by the brand-name Coumadin®, is often given to patients with atrial fibrillation, irregular contractions of the upper chambers of the heart. By interfering with vitamin K's role in clotting, the drug decreases formation of blood clots, which often accompany atrial fibrillation.
But because vitamin K also interacts with osteocalcin--a protein vital for bone formation--warfarin's antagonism of vitamin K has the potential to affect bone strength as well. Osteoporotic fractures occur when the bones become so weakened that minor trauma causes breakage.
"We did a retrospective study of Medicare records for about 15,000 patients hospitalized with atrial fibrillation, and we identified fractures related to osteoporosis," says lead author Brian Gage, M.D., associate professor of medicine and medical director of Barnes-Jewish Hospital's Blood Thinner Clinic. "Our analysis showed that long-term use of warfarin--longer than one year-- led to a 25 percent increase in the incidence of fracture."
The study included about an equal number of men and women with an average age of 80. In the general population, 80 percent of those affected by osteoporosis are women, and women in this study were more likely to have an osteoporotic fracture than were men. But the women's risk of fracture did not increase by a statistically meaningful amount on long-term warfarin therapy. However, men in the study who took warfarin for more than a year had a 63 percent higher incidence of fracture than men who did not take the blood thinner.
Patients taking warfarin for less than one year did not have increased fracture risk, and patients taking beta-blockers had fewer fractures than patients not taking beta-blockers.
More than half of the fractures seen in the study group were hip fractures. The rest involved the spine and wrist. Osteoporotic fractures often result in lost mobility and death in many cases. In the study group, 39 percent of patients with hip fractures died within 30 days, with substantial mortality evidenced for other types of osteoporotic fractures as well.
"The results of the study have important implications for treatment of atrial fibrillation," Gage says. "To maintain bone strength, elderly patients taking warfarin should exercise regularly and have adequate intakes of calcium and vitamin D. Those who are prone to falling could use walking aids and proper footwear. Smokers should quit, which will decrease their risk of osteoporosis and other diseases."
The study adds to evidence suggesting that vitamin K is important for bone health. Gage says he hopes that anticoagulants that do not inhibit vitamin K will be developed.
Gage BJ, Birman-Deych E, Radford M, Nilasena DS, Binder EF. Risk of osteoporotic fracture in elderly patients taking warfarin: results from the National Registry of Atrial Fibrillation 2. Archives of Internal Medicine January 23, 2006;166:241-246.
The American Heart Association supported this research.
Washington University School of Medicine's full-time and volunteer faculty physicians also are the medical staff of Barnes-Jewish and St. Louis Children's hospitals. The School of Medicine is one of the leading medical research, teaching and patient care institutions in the nation, currently ranked third in the nation by U.S. News & World Report. Through its affiliations with Barnes-Jewish and St. Louis Children's hospitals, the School of Medicine is linked to BJC HealthCare.
By Gwen Ericson
Last reviewed: By John M. Grohol, Psy.D. on 21 Feb 2009
Published on PsychCentral.com. All rights reserved.